Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 5, NWS State College, PA
NWS State College, PA issued this tornado warning at Jul 2, 2023, 4:09 PM EDT for Dauphin County, Pennsylvania. It was in force for 25 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 4:09 PM EDT (20:09 UTC)
- Expired
- Jul 2, 2023, 4:34 PM EDT
- In force
- 25 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Dauphin County, PA
The radar
The State College radar (KCCX), 118 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:38 PM EDT | TSTM WND DMG | 2 Wsw Gratz, PA | Multiple poles down along with multiple trees down across Lykens Township. Time estimated by radar. |
| Jul 2, 4:38 PM EDT | TSTM WND DMG | 2 Wsw Gratz, PA | Multiple poles down along with multiple trees down across Lykens Township. Time estimated by radar. |
| Jul 2, 4:38 PM EDT | TSTM WND DMG | 3 Ese Elizabethville, PA | Reports of multiple trees down in Jackson Township. Time estimated by radar. |
| Jul 2, 4:38 PM EDT | TSTM WND DMG | 3 Ese Elizabethville, PA | Reports of multiple trees down in Jackson Township. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WFUS51 KCTP 022009
TORCTP
PAC043-022045-
/O.NEW.KCTP.TO.W.0005.230702T2009Z-230702T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
409 PM EDT Sun Jul 2 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
Northeastern Dauphin County in south central Pennsylvania...
* Until 445 PM EDT.
* At 409 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Elizabethville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lykens around 420 PM EDT.
Williamstown around 430 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Wiconisco and Gratz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4051 7660 4048 7667 4049 7677 4051 7681
4054 7682 4059 7681 4061 7677 4060 7661
4056 7654
TIME...MOT...LOC 2009Z 275DEG 23KT 4055 7676
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DeVoir/Guseman/Colbert1 follow-up statement
623
WWUS51 KCTP 022034
SVSCTP
Severe Weather Statement
National Weather Service State College PA
434 PM EDT Sun Jul 2 2023
PAC043-022043-
/O.CAN.KCTP.TO.W.0005.000000T0000Z-230702T2045Z/
Dauphin PA-
434 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR NORTHEASTERN DAUPHIN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm. Please report any storm
related damage to law enforcement.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central and central Pennsylvania.
LAT...LON 4051 7660 4048 7667 4049 7677 4051 7681
4054 7682 4059 7681 4061 7677 4060 7661
4056 7654
TIME...MOT...LOC 2033Z 275DEG 23KT 4054 7655
$$
DeVoirWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:44 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 2, 2:44 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service State College PA 244 PM EDT Sun Jul 2 2023 .SYNOPSIS... A slow moving upper level trough over the midwest will push through Pennsylvania early next week. High pressure will build over the region for the middle of the week, then a cold front is likely to push into the area next Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Mid level shortwave tracking through Central and NC Mountains at mid afternoon with meager lapse rates across central and northern PA. Farther south, clouds and less than impressive llvl lapse rates continue to hinder development of more intense convection, despite MUCAPEs exceeding 2000 J/kg over my southeast. It doesn't appear the inhibition will be overcome anytime soon, as a promising cluster of storms that developed west of Martinsburg WV predictably propogated E then SE into the most unstable air mass before weakening west of Baltimore. It isn't until you get to far southwest Virginia where deep convection is occurring. For the balance of the afternoon and evening, we'll continue to see fairly widespread showers across central and northern PA with embedded heavy downpours. Increasing bulk shear should help to maintain progressive cells, but similar to Saturday we'll watch for rates in urban areas for potential drainage problems. FF guidance over my area is lowest over the Endless Mountain region, making it more susceptible than other areas for locally heavy rainfall. Deep upper trough approaching from the midwest this evening while surface low tracks across the Lower Grt Lks. Earlier thinking for thick cloud cover limiting heating across northern PA holds, while breaks of sunshine in the advancing warm sector may still result in the threat of late day severe weather across southern PA, where modest capes and a ribbon of 35-40kt mid level winds are progged late this afternoon. Model RH fields indicate the Lower Susq Valley stands the best chance for breaks of sunshine and the bulk of convection- allowing models indicate this part of the state will be susceptible to a round of strong tsra between 20Z-23Z. The combination of instability, decent large scale forcing and pwats approaching 2 inches supports the potential of torrential downpours in spots this afternoon. Latest FFG and max/mean qpf from the HREF indicates the best chance of localized flooding would be across the northern half of the state this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... A period of large scale subsidence, as inferred by model 500-300mb qvec convergence fields, overspreads the region this evening behind exiting shortwave, resulting in decreasing showers by mid to late evening. However, scattered showers and even some embedded thunder may again overspread the region from the west late tonight into Monday morning associated with approaching upper trough/cold front. It will remain muggy and expect areas of fog to develop where it rained this afternoon. The upper trough and associated cold front are progged to push into Central PA Monday, accompanied by a good deal of cloud cover and fairly widespread PM convection. Moderate destabilization ahead of the cold front could support a few stronger thunderstorms during the afternoon across the southeast counties. The upper trough should begin to lift out by Tuesday, resulting in a mostly sunny and warmer 4th of July. However, lingering cool air aloft could result in an isolated PM shower/tsra per latest ensemble plumes. Showers once again decrease by late Monday night with loss of diurnal heating and drier air will be slowly working in from the GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday morning. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The large scale troughing that has dominated our weather as of late will be replaced by upper level ridging for the beginning of the extended period. This will allow for temperatures to rise through the middle of the week. While showers and thunderstorms will remain possible on Tuesday, Wednesday and Thursday will be considerably drier with only widely scattered showers and storms expected. Afternoon highs should reach the mid 80s-lower 90s range for most of central PA Wednesday and Thursday. Ensembles build an upper trough axis back towards the northeastern CONUS as we approach the weekend, shunting upper ridging back towards the south- central and southwestern states. This should gradually lower daytime highs over time, with convective coverage increasing once again. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Showers have developed across northern and western portions of the area, but no lightning has been observed yet. Still expecting some thunderstorms to develop later in the afternoon, especially across the southern tier. Low ceilings remain in place at BFD and JST and will persist through most of the forecast period. Other sites will likely experience restrictions in any thunderstorms or heavier showers, but confidence in timing is low so decided to hold off on including lower cigs and visibilities in the 18Z TAF package. Low ceilings are likely to persist, especially across the west through the night and into the morning, along with the potential for some fog. Outlook... Mon-Thurs...Sct PM tsra could lead to some restrictions. Activity expected to taper off a bit Tuesday into Wed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Jurewicz/Bauco AVIATION...Bauco
Hazardous weather outlook, Jul 2, 5:31 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 531 AM EDT Sun Jul 2 2023 PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and torrential downpours are possible in a few locations this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-056>059-063>066-030945- Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and torrential downpours are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms with gusty winds and small hail are possible Monday afternoon or early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-037-030945- Warren-McKean-Potter-Tioga- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Torrential downpours could produce flooding in a few spots this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 3:05 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sun Jul 2 2023
PAZ028-056-057-021930-
Perry PA-Juniata PA-Dauphin PA-
305 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAUPHIN...
NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES THROUGH 330 PM
EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 25 mph. Radar showed some
rotation with this cell as well.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Millersburg, Liverpool, Thompsontown, Millerstown and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 7735 4060 7733 4064 7694 4063 7694
4063 7695 4061 7693 4049 7692
TIME...MOT...LOC 1904Z 268DEG 22KT 4056 7730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeVoirSpecial weather statement, Jul 2, 3:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
320 PM EDT Sun Jul 2 2023
PAZ019-045-021945-
Southern Clinton PA-Southern Centre PA-
320 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CENTRE AND SOUTH
CENTRAL CLINTON COUNTIES THROUGH 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bellefonte, moving northeast at
30 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Woodward, Lamar, Millheim, Aaronsburg, Rebersburg, Madisonburg and
Mackeyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4109 7739 4090 7729 4088 7765 4095 7767
TIME...MOT...LOC 1920Z 244DEG 26KT 4093 7760
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GusemanLocal storm report, Jul 2, 3:34 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
334 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Funnel Cloud 1 NW Millerstown 40.57N 77.17W
07/02/2023 Perry PA Trained Spotter
Report of a funnel cloud for around 15s with
a developed mesocyclone. Unable to determine
touch down.
&&
NPBLocal storm report, Jul 2, 4:01 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
401 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Dmg 3 WNW Liverpool 40.59N 77.03W
07/02/2023 Perry PA 911 Call Center
Reports of tree and wires down along Rt.17.
&&
NPBLocal storm report, Jul 2, 4:05 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
405 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg Liverpool 40.57N 76.99W
07/02/2023 Perry PA Public
Photos of tree with a snapped trunk. Time
estimated by radar.
&&
NPBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:09 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 2 hr |
| Jul 2, 8:39 AM EDT | Special Weather Statement | CTP | Franklin, Fulton | 51 min |
| Jul 2, 3:05 PM EDT | Special Weather Statement | CTP | Perry | 25 min |
| Jul 2, 3:12 PM EDT | Tornado Warning | CTP | Juniata, Perry | 33 min |
| Jul 2, 3:20 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Jul 2, 3:43 PM EDT | Tornado Warning | CTP | Dauphin, Perry | 32 min |
| Jul 2, 4:21 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Union | 24 min |
| Jul 2, 4:33 PM EDT | Special Weather Statement | CTP | Sullivan | 27 min |
| Jul 2, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 47 min |
| Jul 2, 4:46 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 29 min |
| Jul 2, 4:50 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 25 min |
| Jul 2, 4:59 PM EDT | Special Weather Statement | CTP | Sullivan | 31 min |
| Jul 2, 5:05 PM EDT | Special Weather Statement | CTP | Dauphin | 40 min |
| Jul 2, 5:15 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 30 min |
| Jul 2, 5:52 PM EDT | Special Weather Statement | CTP | Columbia | 38 min |
| Jul 2, 6:22 PM EDT | Special Weather Statement | CTP | Lancaster | 38 min |
| Jul 2, 6:36 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| Jul 2, 7:02 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 2, 7:04 PM EDT | Tornado Warning | CTP | Lancaster | 16 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.